Maryland, 2021

Damaging Wind in Maryland, July 21, 2021

July 21, 2021 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 1:35 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 21, 1:35 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
235 PM EDT Wed Jul 21 2021

.SYNOPSIS...
A cold front cross the area tonight. Cooler and drier air
returns as high pressure builds in from the northwest for the
late week period.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 230 PM EDT Thursday...

Latest wx analysis reveals upper troughing over the interior
northeast dropping E-SE across the northern Mid- Atlantic. Weak
sfc low pressure is centered off the coast of eastern New
England, with the associated sfc cold front extending S-SW from
SE NY into E PA into the central Appalachians. Smoke from the
PC NW continue to trigger reports of diminished VIS in haze
dotted across the region, and have included HZ in grids for the
balance of the aftn.

Svr Watch 385 in effect until 00z for MD in the local area. NW
flow aloft persists through the day, as shortwave trough and
associated surface low track across the northeast CONUS/New
England. These features will drag a cold front across the local
area tonight. CU has begun to develop across NW third of the
area, and based on CAMs, specifically time-lagged HRRR/RAP,
Tstms will continue to drop E-SE (mainly) across areas along
and east of I-95 through around 9-10 PM timeframe before
diurnal weakening occurs (with the most areal coverage expected
from the northern neck/peninsulas over to the Lower Ern Shore).
Will continue to keep PoPs out of the forecast for the far
western tier (US-15) of counties in the VA Piedmont (due to
downslope flow/lower PWs), with 20-50% PoPs from the I-95
corridor toward central/ern portions of the FA.

The main threat with any storms that do form is isolated
damaging wind gusts (given that the environment will be
characterized by dry mid-levels, steep low-level lapse rates,
and mid level flow increasing to 30-40kt out of the NW). Also
concerned for frequent lightning in NW flow this evening. Will
keep slight chc PoPs across SE VA and NE NC for lingering
showers/tstms through 1 AM. Drier with a modest increase in NNW
winds behind the front by sunrise on Thu. Lows tonight range
from the mid 60s N to the low 70s SE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 220 PM EDT Wednesday...

Dry/mostly sunny...and markedly drier conditions still look to
be on the way for Thu/Fri, as high pressure settles just to our
W-NW by Thu night, before moving offshore into the day on
Friday. Highs Thu are in the mid-upper 80s for most, and lows
Fri morning are forecasted to fall into the low to mid 60s
(except for upper 60s to ~70F in coastal SE VA/NE NC). Becoming
mostly clear by midday all zones, though some continued
incursions from smoke from PAC NW/western Canada wildfires in
W-NW flow aloft are likely through at least the remainder of the
week (and even into next week).

Remaining dry Friday for most, and removed rain chances with
PWs remaining below climo. However, did keep a slight chance PoP
for a rogue shower or storm across interior NE NC with sfc
trough returning back north a bit into late Friday. Otherwise,
partly to mostly sunny with highs Fri in the mid to upper 80s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Wednesday...

West to northwest flow aloft continues over the upcoming
weekend through early next week, as the heat ridge remains
anchored in place across the central/srn Plains. As is typical
at this time of the year, the main synoptic features/frontal
boundaries are progged to remain well to our north. This
pattern likely portends the return of mainly diurnally-driven
late afternoon/evening thunderstorms, as multiple weak
shortwaves embedded in the W-NW flow aloft drift SE across the
region. Went near or below NBM for PoPs during the period for
now, but will still have slight chc to low end chc PoPs (20-40%)
each day from Sat-Tue. Temperatures through the period will
remain fairly seasonable for late July, with highs mainly in the
upper 80s to lower 90s and early morning lows generally in the
upper 60s to ~70.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 120 PM EDT Wednesday...

VFR conditions (w/ SCT-BKN high clouds) are expected to prevail
through the remainder of the morning with SSW or SW winds
around 5-10kt. A cold front will approach from the NW today,
and cross the area this evening through tonight. Expect SCT-BKN
CU to develop by early aftn. Smoke (that will mainly be aloft)
associated with western wildfires will likely make it down to
RIC/SBY today, but it should not result in significant flight
restrictions, though did include HZ for the first few hours of
the TAF period.

Scattered tstms are expected mainly from 20-02z across terminals
in eastern/SE VA and the Lower MD Eastern Shore in advance of
the cold front. Include mention at SBY/PHF, but will hold out
of ORF for now aside from vicinity mention. Brief IFR to LIFR
conditions and gusty winds are likely in any tstm.

OUTLOOK...Any lingering convection dissipates by late this
evening with winds shifting to the NNW at 5-10kt overnight.
VFR/mainly dry conditions expected Thu through midday Sat.

&&

.MARINE...
As of 230 PM EDT Wednesday...

Line of thunderstorms along a cold front is approaching the area
from the northwest this afternoon. Winds across our coastal waters
are SW 5-15 kt ahead of the line of storms. Strong gusty winds will
accompany these thunderstorms, as they move from north to south
this afternoon into this evening. The front is expected to
clear the area by late tonight or early Thursday morning.
Increasing northerly winds 15-20 kt will be preset behind the
cold font tonight. Highest winds will be between midnight and
7am Thursday. SCA conditions are unlikely tonight. Northerly
winds will quickly diminish after sunrise Thursday morning (5-10
kt), then light and variable for the remainder of the week.
Southeasterly flow with winds 10-15 kt is forecasted to return
for the weekend.

Seas will remain 2-3 ft possibly increasing to 4 ft late this
weekend. Waves in the Chesapeake Bay will be around 2 ft tonight,
then around 1 ft Thursday through Friday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ERI/MAM
SHORT TERM...ERI/MAM
LONG TERM...MAM
AVIATION...ERI/MAM
MARINE...ALB
Hazardous weather outlook, Jul 21, 11:17 AM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1217 PM EDT Wed Jul 21 2021

NCZ012>017-030>032-102-VAZ060-061-065>068-079-087-221630-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Cumberland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Brunswick-Greensville-
1217 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-062-064-069-075>078-080>086-088>090-092-093-095>100-509>525-
221630-
Fluvanna-Goochland-Caroline-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Northampton-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1217 PM EDT Wed Jul 21 2021

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered thunderstorms will be possible during
after 3 pm EDT this afternoon into the evening hours. Any
thunderstorms that do develop will produce gusty winds...frequent
lightning...and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MDZ021>025-221630-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
1217 PM EDT Wed Jul 21 2021

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Severe Thunderstorm Watch.

Scattered thunderstorms are expected late this afternoon through
this evening. An isolated strong to severe thunderstorm will be
possible, with damaging winds as the primary threat. Frequent
lightning is also expected with thunderstorms this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

05

In the hours before

Special weather statement, Jul 21, 12:58 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wakefield VA
158 PM EDT Wed Jul 21 2021

MDZ021-211845-
Dorchester-
158 PM EDT Wed Jul 21 2021

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
DORCHESTER COUNTY...

At 157 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Deale to near Prince Frederick to
near Waldorf. Movement was southeast at 30 mph.

Wind gusts in excess of 40 mph are possible with these storms.

Locations impacted include...
Cambridge, Hurlock, Secretary, University Of Maryland Center For
Environmental Studies, East New Market, Church Creek, Madison,
Andrews, Hudson, Lloyds, Taylors Island, Woolford, Bucktown and
Linkwood.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3864 7585 3834 7606 3827 7615 3831 7613
      3832 7620 3833 7620 3832 7616 3839 7623
      3831 7624 3833 7624 3832 7625 3831 7625
      3849 7634 3848 7633 3853 7620 3854 7628
      3863 7629 3857 7603 3867 7595
TIME...MOT...LOC 1757Z 295DEG 29KT 3874 7652 3856 7664 3855 7684

05
Local storm report, Jul 21, 1:47 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
247 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     RIP CURRENTS     1 SSW OCEAN CITY        38.34N 75.08W
05/23/2021                   WORCESTER          MD   FIRE DEPT/RESCUE

            *** 1 FATAL ***
            RIP CURRENT DROWNING OF A MALE IN HIS MID
            20S. GUARDS WERE NOT STAFFED ON THE BEACHES
            AT THIS TIME.

&&

JO
Local storm report, Jul 21, 1:50 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     RIP CURRENTS     1 SSW OCEAN CITY        38.35N 75.08W
07/16/2021                   WORCESTER          MD   FIRE DEPT/RESCUE

            *** 1 FATAL ***
            DROWNING OF A 33 YEAR OLD MALE FROM A RIP
            CURRENT.

&&

JO
Local storm report, Jul 21, 1:52 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
252 PM EDT WED JUL 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     RIP CURRENTS     1 SE OCEAN CITY MUNICIP 38.30N 75.11W
07/04/2021                   WORCESTER          MD   PARK/FOREST SRVC

            *** 1 FATAL ***
            DROWNING OF A MALE FROM A FROM CURRENT IN
            ASSATEAGUE NATIONAL PARK. AGE AND EXACT TIME
            STILL UNKNOWN.

&&

JO

The radar

The Dover AFB radar (KDOX), 52 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dorchester

When
July 21, 2:05 PM EST
Where
Dorchester County, 1.28 mi ESE of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
38.510, -75.880

Tree was downed along Route 50 in Linkwood at Maiden Forest Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975126.